MAUDE Adverse Event Report: INTEGRA LIFESCIENCES MANSFIELD COTTLE NASAL SPEC SZ 4 55MM; N/A

INTEGRA LIFESCIENCES MANSFIELD COTTLE NASAL SPEC SZ 4 55MM; N/A
Model Number 400143
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 12/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the new cottle nasal spec sz 4 55mm (400143) "were about to be put in the instrument trays when the damaged instruments were noticed".The user reportedly "received metal splinters imbedded in the thumb and fingers, requiring forceps to remove the metal splinters"."product has imperfections regarding the instrument finish, and metal splinters are being shed, resulting in physical injury of the user." the user was not permanently injured and did not have to seek medical assistance for injury.It was reported that the device was not used in procedure, thus no patient impact and no delay in procedure occurred.
 
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Two cottle nasal specs sz 4 55mm (400143) were returned for evaluation: the cottle nasal specs were received in used condition with damage to the forceps and set screws due to misuse or grinding error during manufacture.The complaint reported by the customer was confirmed.The damaged set screws had metal shavings coming off.Metal shavings may be the result of damage during manufacturing or incomplete grinding/polishing of the metal.Misuse of the product such as twisting the set screw with pliers may also lead to this type of damage.
 
Additional Manufacturer Narrative
The cottle nasal specs sz 4 55mm ((b)(6)) wee returned to the supplier for further analysis: per the supplier, visual inspection revealed no burrs or sharp edges.For both parts, functionality was checked, especially the rounded, knurled knob / set screw and the threated rod were moved and touched, but no sharp edges or metal splinters came off or hurt skin of the test user.Thus, complaint could not be retraced and it could not be confirmed that metal splinters came off these parts.However, it could be confirmed that the set screw looked worn, and surface was not as smooth as it normally looks like when newly produced.Review of the device history record showed device in conformance to specifications at time of release.Complaint history was reviewed and no similar issued has been registered so far.Items in stock were also checked and no part had burr or sharp edges.Especially, the surface of the set screws was inspected, and no deviations could be identified.In conclusion, it could be confirmed that the returned product looked worn, and surface of the set screw was not in specification compared to a newly produced product.However, sharp edges or splinters that may have come off the set screw could not be confirmed.Furthermore, no other product problems could be identified that might have contributed to the described complaint.The root cause remains unclarified.According to the reported event, the metal splinters appeared while instruments were put into an instruments tray.One possible cause could be that the splinters came off an instrument nearby or the tray itself and were associated with the instruments of complaint by mistake.Misuse of the product such as twisting the set screw with pliers may have led to the described type of damage/surface issue of the set crew.No manufacturing, workmanship or material deficiency has been identified.

Brand Name
COTTLE NASAL SPEC SZ 4 55MM
Common Device Name
N/A
Manufacturer (Section D)
INTEGRA LIFESCIENCES MANSFIELD
11 cabot boulevard
11 cabot boulevard
mansfield MA
Manufacturer (Section G)
INTEGRA LIFESCIENCES MANSFIELD
11 cabot boulevard
mansfield MA
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key16162950
Report Number3014334038-2023-00002
Device Sequence Number11405723
Product Code EPY
UDI-Device Identifier10381780391500
UDI-Public10381780391500
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number400143
Device Catalogue Number400143
Device Lot NumberAC2208
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/20/2022
Supplement Date Received by Manufacturer04/10/2023
04/27/2023
Initial Report FDA Received Date01/13/2023
Supplement Report FDA Received Date04/13/2023
05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexFemale